Texas, 2025

Hail and Damaging Wind in Texas, April 2, 2025

April 2, 2025 · NWS OUN · 3 events in 1 county or zone

A bi-modal (in time) severe weather episode occurred across Oklahoma and western-north Texas from the evening of the 1st into the early morning of the 2nd. An initial bout of activity featured scattered supercell thunderstorms across north-central Oklahoma and the Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A bi-modal (in time) severe weather episode occurred across Oklahoma and western-north Texas from the evening of the 1st into the early morning of the 2nd. An initial bout of activity featured scattered supercell thunderstorms across north-central Oklahoma and the Red River Valley. Persistent low stratus into the afternoon of the 1st led to a narrow warm sector by the early evening, with supercell thunderstorms displaying a slightly elevated character. These thunderstorms produced large hail before weakening quickly. As the main (strong) upper trough spread eastward into the early morning hours, additional thunderstorms developed along an advancing cold front. This linear band of thunderstorms produced only intermittent reports of large hail and wind damage despite a strongly sheared and unstable boundary layer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 12:42 AM CST, 3 hours 59 minutes earlier. Its key messages:

  • Updated at 140 AM CDT Wed Apr 2 2025
  • Severe thunderstorms possible through the morning and again overnight into Thursday. Large hail, damaging winds and a tornado risk will exist with strongest storms.
  • Elevated fire weather conditions possible this afternoon in western OK and western north TX.
  • Shower and thunderstorm chances continue into the weekend. Strong to severe storms will remain possible through at least the end of the week.
Area forecast discussion, Apr 2, 12:42 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
142 AM CDT Wed Apr 2 2025

...New NEAR TERM, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 140 AM CDT Wed Apr 2 2025

- Severe thunderstorms possible through the morning and again overnight
  into Thursday. Large hail, damaging winds and a tornado risk
  will exist with strongest storms.

- Elevated fire weather conditions possible this afternoon in
  western OK and western north TX.

- Shower and thunderstorm chances continue into the weekend.
  Strong to severe storms will remain possible through at least
  the end of the week.

&&

.NEAR TERM...
(Today and tonight)
Issued at 140 AM CDT Wed Apr 2 2025

A cold front will continue to move across the area through the
morning hours. Moisture continues to advect northward across the
area with mid 60s dewpoints as far north as the KS-OK border early
this morning and upper 60s/around 70 dewpoints in southern parts of
the fa. As the front interacts with this moist airmass, at least
some thunderstorms are expected to develop along the cold front.
Some models are also showing some storms developing in the warm,
moist sector ahead of the dryline and south of the front. There is
currently a strong cap so amount/extent of storms and whether they
are surface based or not are questions but some models show the cap
eroding a bit as the early morning hours progress. The moist,
unstable airmass will make severe storms possible. Large/very large
hail and damaging winds will be possible. If storms can become
surface based, then tornadoes will also be possible, especially with
any discrete supercells. The chances for showers/storms will
diminish later this morning.

Another round of showers/storms is expected again later this evening
and overnight as a warm front lifts north into parts of the fa.
Moist airmass advecting northward with the WAA will aid in the
shower/storm development. The highest chances will be generally
along/south of I-40 with this round. Strong/severe storms will be
possible again tonight into Thursday with large hail and damaging
winds the main concerns.

Despite the rain chances, elevated fire weather conditions will be
possible this afternoon in parts of western OK and western north TX
that do not receive any rainfall today. Drier air will move into
this area behind the front leading to low RH (10-15%). The low RH,
mild temperatures, somewhat breezy winds and dry vegetation will
lead to the elevated conditions.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 140 AM CDT Wed Apr 2 2025

Southwest flow aloft will continue Thursday and Friday continuing
the wet pattern across the area.

Showers/storms Wednesday night will continue through the day on
Thursday with lingering potential for severe storms. This round of
showers/storms is expected to diminish Thursday afternoon/evening.
Another round with rain chances becoming widespread again is
expected to begin Thursday night/early Friday and continue into
Friday night as impulses continue to move through the flow. Some of
these storms could become strong to severe as well.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 140 AM CDT Wed Apr 2 2025

Models show main upper trough finally shifting east of the area late
this weekend/early next week. At the sfc, a cold front moves across
the area Fri night/Saturday with colder air moving into the region.

Showers/storms will continue across the fa Saturday with
precipitation chances slowly ending Sat. night/Sunday. By the end of
the weekend several inches of rain are expected across portions of
the fa, with the highest amounts expected to be generally in SE
parts of the fa. The lowest amounts are currently expected across
western and northern parts of the area with half an inch to an inch
of rain possible over the several days. With the cold air moving
into the region, some snow could also mix with the rain in western
parts of the area Saturday night before the precipitation ends but
no impacts are expected from the snow.

The colder air will lead to a cool/cold weekend with well below
average temperatures. On Saturday, highs are expected to range from
the upper 40s (NW OK) to low 60s (SE OK). Highs will be in the 50s
Sunday. Unfortunately we are not done with the freezing
temperatures. Low temperatures at or below freezing are expected
across the NW third or so of the fa both Saturday and Sunday nights.

Models show generally NW flow aloft next week leading to a dry
forecast into at least the middle of next week. Temperatures are
also expected to gradually warm after the weekend but remain
cool/mild for at least the first half of the work week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1233 AM CDT Wed Apr 2 2025

A cold front/northwest wind shift across northwest Oklahoma will
continue to advance to the east tonight. Winds will briefly turn
to the northwest before becoming backing toward the west behind
the cold front. Ahead of the front, gusty southerly winds and
low- level wind shear (LLWS) will continue.

Scattered showers and thunderstorms are expected along and ahead
of the cold front from approximately 08 through 13Z. PROB30s were
included in the terminals most likely to be impacted. Gusty winds
and reduced visibility are possible in the most intense storms.

Winds will become light toward the end of the TAF period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  51  62  50 /   0  50  50  60
Hobart OK         74  49  67  48 /   0  50  20  70
Wichita Falls TX  79  52  66  51 /   0  70  40  80
Gage OK           70  44  67  44 /   0  60  20  60
Ponca City OK     72  49  63  48 /   0  30  50  30
Durant OK         82  57  69  58 /  50  80  90  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...25
SHORT TERM...25
LONG TERM....25
AVIATION...10

In the hours before

Local storm report, Apr 2, 3:55 AM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
455 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     Hail             1 W Lake Ellsworth      34.82N 98.37W
04/02/2025  E1.00 Inch       Comanche           OK   Fire Dept/Rescue

&&

EM
Local storm report, Apr 2, 4:00 AM CST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
500 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     Hail             1 W Lake Ellsworth      34.82N 98.37W
04/02/2025  E1.25 Inch       Comanche           OK   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Apr 2, 4:13 AM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
513 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     Tstm Wnd Gst     3 NNW Stillwater        36.16N 97.09W
04/02/2025  M60 MPH          Payne              OK   ASOS

&&

EM
Local storm report, Apr 2, 4:29 AM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
529 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     Tstm Wnd Gst     2 W Moore               35.33N 97.53W
04/02/2025  E60 MPH          Cleveland          OK   Trained Spotter

&&

EM
Special weather statement, Apr 2, 4:30 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
530 AM CDT Wed Apr 2 2025

OKZ037-044-TXZ086-090-021100-
Tillman OK-Cotton OK-Clay TX-Wichita TX-
530 AM CDT Wed Apr 2 2025

...A strong thunderstorm will impact portions of southwestern Cotton,
southeastern Tillman, northwestern Clay and Wichita Counties through
600 AM CDT...

At 529 AM CDT, Doppler radar was tracking a strong thunderstorm near
Iowa Park, moving east at 65 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iowa Park, Cookietown, Grandfield, Sheppard AFB, Pleasant Valley,
Burkburnett, Dean, Jolly, Wichita Falls, Charlie, Cashion, Randlett,
and Devol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3419 9882 3432 9844 3385 9817 3383 9882
      3383 9895
TIME...MOT...LOC 1029Z 263DEG 55KT 3399 9873

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SIX
Local storm report, Apr 2, 4:31 AM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
531 AM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     Hail             4 SW Stanley Draper Lak 35.32N 97.41W
04/02/2025  E1.75 Inch       Cleveland          OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

The radar

The Altus AFB radar (KFDR), 54 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wichita

When
April 2, 4:41 AM CST
Where
Wichita County, Iowa Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.950, -98.670

The report was relayed by amateur radio.

Thunderstorm Wind, Wichita

When
April 2, 4:50 AM CST
Where
Wichita County, 0.8 mi S of (Sps)sheppard Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.979, -98.493

Sheppard Air Force Base (KSPS) observation.

Hail, Wichita

When
April 2, 4:53 AM CST
Where
Wichita County, 1.34 mi WSW of (Sps)sheppard Afb
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.980, -98.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254324, 1254325, 1254326.